Accidental fentanyl-related overdose deaths on the rise in Nevada County

From a release:

Nevada County is currently experiencing a dramatic increase in the number of accidental drug-related overdoses and deaths due to fentanyl. Fentanyl is a powerful synthetic opioid that is similar to morphine, but is 50 to 100 times more potent. Fentanyl may be added to drugs and is sometimes present in counterfeit drugs, and, because of its potency, it can lead to an overdose very quickly. In 2019, Nevada County had zero accidental overdose deaths due to fentanyl; so far this year, ten Nevada County residents have died from accidental fentanyl overdose. 

These accidental deaths may have been prevented, and the Nevada County Public Health Department (NCPHD) hopes to help the community avoid additional deaths. Various County departments and local organizations offer free resources to help prevent accidental overdose opioid deaths, including deaths due to fentanyl. 

Town Hall: Overdoses in Nevada County, October 22nd 

To have a conversation with the community and prevent additional deaths, the County and community partners are collaborating with YubaNet to host a community Town Hall on the recent increase of both fentanyl and opioid related accidental overdoses in Nevada County on Thursday, October 22nd, at 6:00 p.m. 

Register here for the virtual Town Hall: Overdoses in Nevada County and send your questions to [email protected] or ask them live during the Q&A session. The Town Hall will be live-streamed on YubaNet’s Facebook and available for later viewing on YubaNet’s YouTube.

“We are witnessing the introduction of fentanyl into the local drug supply and tragic deaths as a result, and we need to reach all Nevada County residents to inform them of the lethal threat presented by fentanyl,” said Deputy Health Officer Dr. Glennah Trochet. “As a community, we can help prevent additional deaths by knowing what resources are available. Next week’s Town Hall will be an opportunity for our Nevada County community to have an important conversation on the topic and create more understanding on how we can prevent additional accidental deaths from happening.”

How to Prevent Accidental Overdose Deaths: Naloxone/Narcan and Fentanyl Testing Strips

One way you can help prevent more deaths due to accidental opioid overdose is to carry naloxone (also known by the brand name Narcan). Naloxone is a medication that can rapidly reverse opioid overdoes, can be easily administered via a nasal spray, and it does not have negative consequences if administered to someone who hasn’t overdosed on opioids. NCPHD distributes naloxone free of charge as do other community organizations. To learn more about Naloxone and how to obtain it in Nevada County, visit www.mynevadacounty.com/naloxone.  

Another way to help prevent these deaths is to use fentanyl testing strips before consuming a drug. These strips allow someone to test a product to know if it contains fentanyl. Several local organizations offer fentanyl testing strips, including NCPHD. Due to COVID restrictions, NCPHD is primarily offering these products by appointment. Small group trainings on and distribution of naloxone and fentanyl testing strips can also be requested. All requests, trainings and distributions can be confidential. Call or text (530) 388-6364 for more details.

As the Nevada County Sheriff’s Office reported recently, in some of these overdose deaths, it was reported that people thought they were taking Percocet pills. It appears, however, that these pills were laced with fentanyl. There may be fentanyl in other counterfeit opioid products in our community, but if you or someone you know has Percocet that did not come from a pharmacy, NCPHD urges you not to consume those pills or to at least have the pills tested for fentanyl. 

“While opiates, including fentanyl, have been around for many years, our office is aware that fentanyl use has become more prevalent in the illicit narcotics market,” said Sean Scales, Sheriff’s Lieutenant.  “Opiates come from a variety of sources including legal prescription pills, counterfeit prescription pills laced with opiates or illegal narcotics laced with opiates.  Any use of opiates should be done under the direction of a physician, dispensed from a pharmacy, and in accordance with the instructions.”

NCPHD shares this information to alert the public to the heightened risk of overdose death, and  recognizes that while we talk about these deaths in numbers, it is important to remember that every person lost to opioids is someone’s child, parent or loved one, and each life lost is one too many.  We urge our community to exercise compassion, understanding, and action. 

More Information

For more information on fentanyl use and overdose prevention, please visit www.mynevadacounty.com/fentanyl

Source: Nevada County

More: Accidental fentanyl-related overdose deaths on the rise in Nevada County

More from The Union